Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2006, 8:03 PM CDT for Clarke County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2006, 8:03 PM CDT (01:03 UTC)
- Expired
- Apr 18, 2006, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 8:37 PM CDT | TSTM WND GST 60 | 8 S Osceola, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -151 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190102 SVRDMX IAC039-190145- /O.NEW.KDMX.SV.W.0121.060419T0103Z-060419T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CDT TUE APR 18 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 845 PM CDT. * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF LEON...OR 42 MILES NORTH OF BETHANY...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WOODBURN BY 825 PM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4092 9399 4091 9357 4115 9358 4115 9400 $$ KINNEY
1 follow-up statement
000 WWUS53 KDMX 190116 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 816 PM CDT TUE APR 18 2006 IAC039-190145- /O.CON.KDMX.SV.W.0121.000000T0000Z-060419T0145Z/ CLARKE IA- 816 PM CDT TUE APR 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARKE COUNTY UNTIL 845 PM CDT... AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF OSCEOLA...OR 46 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR WOODBURN BY 830 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR EASTERN IOWA. LAT...LON 4092 9399 4091 9357 4115 9358 4115 9400 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE APR 18 2006 .DISCUSSION... MARCH OF UPPER LOW IS FAIRLY WELL LOCKED NOW MODEL WISE AS THE SYS MOVES SLOLY ACRS SRN MN THRU THU AND FRI. DVLPG IMPRESSIVE LATE SEASON SNOW STORM SHOULD REALLY DUMP THE SNOW ACRS THE BLACK HILS AS NW WNDS ARE HITTING 56KTS NOW IN FAR NWRN SD ON THE SFC. IN THE SHORTER TERM...STILL LOOKING FOR SOME ELEVATED STORMS TO GO IN FAR SRN IA LATE THIS AFTN AND INTO THE EVENING. MAIN THREAT WOULD BE HAIL AND WIND. THE RUC AND NAM PUSH A NOSE OF 1-2K CAPE BY 00Z INVOF LWD FOR 3-4HR WINDOW OF STORMS. A FEW MORE HOURS OF DESTABILIZATION IS STILL NEEDED HOWEVER TO REALIZE THE CAPE. VSB IMAGERY HAS DECENT WAVE CLD DVLPMT IN THE LOWER STABLE LAYER NOW. ACTION SHOULD SWEEP QUICKLY EWD LEAVING THE CWA PCPN FREE BY MRNG. UPPER LOW WL THEN GRDLY SPREAD SML PCPN CHCS ACRS THE NRN TIER FM W TO E BEGINNING LATE TMR WITH THE BEST PCPN CHCS LATE THURSDAY. THE UPR LOW SHOULD BE DEPARTING THE AREA ON FRI WITH ESSENTIALLY A DRY FCST FOR THE WEEKEND. THE UPR SYS WL PULL COOLER AIR SWD IN IA THRU THE WEEKEND WITH LOWS ESPECIALLY CLOSER TO NORMAL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Apr 18, 4:16 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 416 PM CDT TUE APR 18 2006 IAZ004>007-015>017-023>028-033>039-044-045-192130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- 416 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...MAINLY ALONG AND NORTH OF A DENISON TO WEBSTER CITY TO WATERLOO LINE. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED...NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN IOWA. ALTHOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ046>050-057>062-070>075-081>086-092>097-192130- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 416 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF AN AUDUBON TO BOONE TO MARSHALLTOWN LINE. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL AND SOUTHERN IOWA...MAINLY FROM 6 PM THROUGH MIDNIGHT. A FEW STORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE FORECAST ON THURSDAY AFTERNOON...HOWEVER SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO TONIGHT. STEINBUGL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 53 min |
| Apr 18, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 47 min |
| Apr 18, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Apr 18, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 44 min |
| Apr 18, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 39 min |
| Apr 18, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 43 min |
| Apr 18, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 48 min |
| Apr 18, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 46 min |
| Apr 18, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 55 min |
| Apr 18, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Apr 18, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Apr 18, 9:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 40 min |
| Apr 18, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.